Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Dec 30, 2021, 3:55 AM EST for Aiken County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2021, 3:55 AM EST (08:55 UTC)
- Expired
- Dec 30, 2021, 4:45 AM EST
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Aiken County, SC
The radar
The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WWUS82 KCAE 300855
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
355 AM EST Thu Dec 30 2021
SCZ025>027-030-300945-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
355 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of east central
Edgefield, southwestern Lexington, northeastern Aiken and south
central Saluda Counties through 445 AM EST...
At 354 AM EST, Doppler radar was tracking a strong thunderstorm over
Edgefield County Airport, or 16 miles northwest of Aiken, moving east
at 40 mph.
HAZARD...Winds 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnston, Ridge Spring, Edgefield County Airport, Wagener, Pelion,
Monetta, Perry, Trenton, Ward, Perry Airport, Lexington County
Airport At Pelion, Harmony, Thor, Camp Kinard, Steedman, Kneece, New
Holland, Samaria Fire Station and Cedar Pond Campground.
This includes Interstate 20 in South Carolina between mile markers 22
and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 8180 3388 8121 3363 8121 3361 8123
3369 8195
TIME...MOT...LOC 0854Z 270DEG 35KT 3376 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 1:19 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 30, 1:19 AM EST, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 119 AM EST Thu Dec 30 2021 .SYNOPSIS... Southwesterly flow will continue pushing very warm conditions and increasing moisture across the area tonight. A weak front will sink south on Thursday bringing scattered showers and a few thunderstorms. A very strong cold front is expected to move through late in the weekend with numerous showers and thunderstorms. Much cooler and more seasonable temperatures arrive early next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Frontal boundary to our north will slip slowly to the SE, while a wave or two of low pressure ride east along it. Latest CAM's indicate a band of convection along and ahead of the front slipping E and SE into our northern and central FA late tonight. Limited instability but moderate to strong wind fields and shear will present a severe threat with some of the stronger cells. SPC maintains MRGL risk of severe across our northern FA. Cloud cover plus winds staying up from the WSW will ensure another warm night with much above normal min temps. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... Active and continued very warm weather pattern expected through the end of the week with a low risk of severe weather on Thursday. Thursday and Thursday night...Surface and upper ridge southeast of the area. Broad trough in the northern stream across the Upper Midwest. Southwest flow aloft ahead of the trough into the southeast. Increasing moisture flux during the period with precipitable water increase to above 1.5 inches. The deeper moisture appears to focus to the north of the region along a nearly stationary front across central North Carolina. The air mass will be weakly to moderately unstable. The ensembles support some instability with very high (90%) probability of CAPE > 500 J/kg during the afternoon. Highest CAPE in the CSRA. Moderately strong deep layer shear around 50 kts may support a few severe thunderstorms. Damaging wind is the main threat. The CAMS show different solutions(suggest scattered) but think some convection in the morning associated with short wave trough and weak surface low moving along front. The convection moving across the Mississippi Valley at the moment may come into central SC in the morning. Additional convection late in the afternoon with peak heating and additional weak short wave troughs. Warm advection and isentropic lift support scattered convection. Strongest convection threat appears to be across the northern Midlands closer to the front . Temperatures remain well above normal given air warm advection even with considerable clouds. Highs in the low to mid 70s...perhaps upper 70s in the southeast Midlands where convection may be delayed until later in the day. Convection should diminish surface front will be located to the north of the area in the evening as drier air pushes south behind trough. Low pops after 06z but can't rule out an isolated shower. Mild night with lows mainly in the low 60s. Friday and Friday night...Moisture return Friday and with weak to possible moderate instability. Forcing weak with although some short waves possible in southwest flow aloft and continued weak warm advection/isentropic lift. Expect scattered showers and a few thunderstorms mainly in the afternoon with highest pops CSRA and south Midlands. Highs in the 70s and lows in the low 60s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Significant change in the upper pattern expected over the weekend with the warm and unsettled weather transitioning to a much cooler and drier pattern into early next week. The GFS is now more in line with the ECMWF with a more phased positively tilted highly amplified long wave trough moving from the Midwest Saturday into the eastern CONUS Sunday. However, it remains a little more negatively tilted (with lower 500mb heights) as it moves into the Carolina Mountains. Timing of precipitation appears earlier than previous runs. The phasing of energy within the amplifying upper trough over the Midwest Saturday will further amplify the ridge over the southeastern states and Mid-Atlantic region. The forecast area will continue to be well within the warm sector with deep southwesterly flow over the region and anomalously high temperatures continuing. Warm advection and increasing moisture advection with some weak shortwave energy moving through the southwesterly flow with a strengthening 850mb jet to around 50 knots will provide isolated to scattered showers although they will likely be focused more across the western portion of the forecast area where deeper moisture will reside. The ensembles support a highly anomalous deep upper trough moving east from the Plains early Sunday. Degree of Instability remains uncertain but there appears to be a severe weather threat across the region given the strength of the cold front and kinematic fields. The precipitable water will be anomalously high with values exceeding 1.5 inches, combined with a very strong wind field with an 850mb jet around 55 knots and 500mb winds around 60-70 knots. Strong convection is expected to develop across the TN Valley on Saturday along or just ahead of an approaching strong cold front and this convection will shift eastward into the overnight hours. Timing of the cold frontal passage remains uncertain but expect a line of convection to push across the forecast area sometime late Saturday night into Sunday ahead of the front with the potential for stronger storms to provide a damaging wind gust threat. Instability appears to be a limiting factor despite very favorable shear, with ensemble guidance showing very low probabilities of CAPE greater than 500 J/kg, resulting in a potential high shear, low CAPE environment. Previous forecast appears on track. Will continue with likely to categorical pops Saturday night into Sunday with pops diminishing through the day Sunday in the wake of the passing cold front. Temperatures will be warmer than normal ahead of the cold front then drop below normal early next week behind the front. With strong cold advection behind the front Sunday Night into Monday, increased wind gusts from previous forecast. Temperatures cooler than normal Monday with some moderation of the air mass by Midweek. Continued forecast max temps Monday below the NBM due to expected cold air mass. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... CIGs currently MVFR or becoming MVFR shortly with LLWS through daybreak. Plentiful low level moisture is in place as a front approaches the forecast area. This is leading to MVFR CIGs developing at all terminals early this morning. A line of showers and thunderstorms remains to the west of the area and will approach over the next few hours. While instability will continue to weaken, there is still a low thunderstorm threat for the Columbia and Augusta terminals this morning. Any showers will cause VSBYs to drop as well with some of the heavier showers possibly leading to IFR VSBYs but confidence at this point is low. This afternoon, expect CIGs to lift to VFR once again with a redevelopment of showers and possibly thunderstorms. Highest chance for TS will be at the AGS terminals so kept the VCTS there. Low level wind shear is in place once again with a 30 knot low level jet and SW surface winds. Mixing increases after sunrise with increasing surface winds out of the SW. Gusts this afternoon once again between 15 to 20 kts. EXTENDED AVIATION OUTLOOK...Restrictions are possible through Sunday as a stalled frontal system remains across the region. A potent cold front will cross the region Sunday with potential to produce strong and gusty winds along with thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Dec 29, 3:59 AM EST, 23 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EST Wed Dec 29 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-300900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 359 AM EST Wed Dec 29 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A weakening frontal boundary will approach the region on Thursday with scattered showers and thunderstorms. Some storms could be strong to severe with damaging winds as the primary threat. A strong cold front will move through on Sunday, and will be accompanied by numerous showers and embedded thunderstorms. There is the potential for a severe weather event to occur, but there is still uncertainty in the exact strength/timing of the system. Breezy conditions are expected Sunday through Monday, and Lake Wind Advisories could be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 30, 3:55 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 AM EST Thu Dec 30 2021
SCZ025>027-030-300945-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
355 AM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of east central
Edgefield, southwestern Lexington, northeastern Aiken and south
central Saluda Counties through 445 AM EST...
At 354 AM EST, Doppler radar was tracking a strong thunderstorm over
Edgefield County Airport, or 16 miles northwest of Aiken, moving east
at 40 mph.
HAZARD...Winds 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnston, Ridge Spring, Edgefield County Airport, Wagener, Pelion,
Monetta, Perry, Trenton, Ward, Perry Airport, Lexington County
Airport At Pelion, Harmony, Thor, Camp Kinard, Steedman, Kneece, New
Holland, Samaria Fire Station and Cedar Pond Campground.
This includes Interstate 20 in South Carolina between mile markers 22
and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 8180 3388 8121 3363 8121 3361 8123
3369 8195
TIME...MOT...LOC 0854Z 270DEG 35KT 3376 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 10:08 AM EST | Special Weather Statement | CAE | Aiken | 52 min |
| Dec 30, 10:55 AM EST | Special Weather Statement | CAE | Orangeburg | 50 min |
| Dec 30, 11:48 AM EST | Special Weather Statement | CAE | Dorchester | 27 min |
| Dec 30, 1:04 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 41 min |
| Dec 30, 1:12 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 22 min |
| Dec 30, 3:32 PM EST | Special Weather Statement | CAE | Bamberg, Orangeburg | 58 min |
| Dec 30, 3:59 PM EST | Special Weather Statement | CAE | Bamberg | 31 min |
| Dec 30, 4:25 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Dec 30, 2:04 PM EST | Special Weather Statement | CAE | Richmond | 41 min |
| Dec 30, 3:53 PM EST | Special Weather Statement | CAE | Burke | 52 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.